Medications that damage your hearing are surprisingly common. From tinnitus medications that stop the ringing in the ears to drugs that could cause loss of hearing, here’s some information on drugs that impact your hearing for better or for worse.
Medications Can Affect Your Ears
The US makes up about half of the $500 billion dollar pharmaceutical market. Are you buying over the counter medications? Or are you using ones which your doctor prescribes? It commonly will happen that people ignore the warnings that come with virtually all medications because they think they won’t be affected. So it’s important to mention that some medications raise the chance of hearing loss. Certain medications can, on the plus side, help your hearing, such as tinnitus treatment. But how do you know which drugs are ok and which are the medications will be detrimental? But if you get prescribed with a drug that is recognized to cause loss of hearing, what do you do? A little knowledge on the subject can go a long way.
1. Over-the-Counter Pain Relievers That Harm Your Hearing
Many people are shocked to find out that medicine they take so casually may cause loss of hearing. How often hearing loss occurred in individuals who were using many different kinds of painkillers was analyzed by researchers. There are several studies of both men and women that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something alarming. Long-term, daily use of over-the-counter painkillers damages hearing. Regular use is defined as 2 or more times per week. Individuals who deal with chronic pain usually take these types of medicines at least this often. Temporary loss of hearing can result from using too much aspirin at once and over time can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s almost double the risk of hearing loss if they were using this drug to treat chronic pain. To be clear, prescription drugs are just as bad. Hearing loss might be caused by the following:
The specific cause of the hearing loss is uncertain. These drugs could lessen blood flow to your sensitive inner ear, which over time would destroy nerves that detect sound. That’s why hearing loss could be the consequence of long term use of these medications.
2. Some Antibiotics Are Ototoxic
If your not allergic, most antibiotics should be reasonably safe if used as directed. But the kind of antibiotic called Aminoglycoside could increase hearing loss. Research is in the initial stages so we haven’t had reliable facts on human studies yet. But there have been some people who seem to have developed loss of hearing after taking them. Results from animal-testing are persuading enough. There could be something to be worried about according to the medical community. Each time mice take these antibiotics, they ultimately lose their hearing. The following conditions are generally treated with Aminoglycoside antibiotics:
- Cystic fibrosis
- Tuberculosis (TB)
- Some other respiratory diseases
- Bacterial meningitis
Compared with most antibiotics, they’re usually taken over an extended time period to treat very persistent infections. Pneumonia and children’s ear infection were, until very recently, widely treated with Neomycin. Alternatives are now being prescribed by doctors because of worries about side effects. More investigation is required to figure out why some antibiotics may contribute to loss of hearing. It seems that they could cause inflammation in the inner ear that causes long-term injury.
3. How Quinine Affects Your Ears
You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between hearing loss an quinine aren’t that widespread. Reversible hearing loss has been observed in some malaria patients.
4. Your Hearing Can be Harmed by Chemo Medications
You know that there will be side effects when you go through chemo. Attempting to destroy cancer cells, doctors are loading the body with toxins. Cancer cells and healthy cells are commonly indistinguishable by these toxins. These medications are being analyzed:
- Cisplatin commonly known as Platinol
- Carboplatin commonly known as Paraplatin
- Bleomycin commonly known as Blenoxane
Unfortunately, chemo-induced hearing loss is a crucial trade off when dealing with cancer. You may need to speak to your hearing care professional about tracking your hearing while you’re going through cancer treatments. Or you may want to look into whether there are any recommendations we can make that might help in your individual situation.
5. Loop Diuretics and Hearing Loss
In an attempt to regulate fluids in your body you may try using diuretics. But the body can inevitably be dehydrated by going too far in one direction when trying to control the condition with medication. This can cause salt vs water ratios to become too high in the body, causing inflammation. This can cause hearing loss, which is typically temporary. But if you allow the imbalance to go on or keep occurring, hearing loss could be irreversible. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) could make the lasting damage much worse. Lasix is the most well known loop diuretic, so if you’re prescribed this medication, you should consult your doctor regarding any side effects that may occur when combined with other drugs you’re taking.
If You Are Taking Medications That Cause Hearing Loss What Can You do?
You should talk to your doctor before you stop taking any medications they have prescribed. Note all of the drugs you take and then consult your doctor. You can ask your doctor if there might be an alternative to any medications that trigger loss of hearing. You can also make lifestyle changes to lessen your need for medications. In certain situations, small changes to your diet and exercise plan can put you on a healthier path. These changes may also be able to minimize pain and water retention while strengthening your immune system. You should make an appointment to have your hearing examined as soon as possible particularly if you are using any ototoxic medication. Hearing loss can progress quite slowly, which makes it less perceptible at first. But make no mistake: it can impact your happiness and health in ways you may not realize, and recognizing it early gives you more options for treatment.